Virginia, 2003

Flooding and Heavy Rain in Virginia, March 20, 2003

March 20, 2003 · NWS LWX · 32 events in 32 counties and zones

5 inches of rain fell region wide on the 20th. The heavy precipitation caused flooding of low lying areas and waterways across much of the northern third of Virginia.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Between 1.5 and 2.5 inches of rain fell region wide on the 20th. The heavy precipitation caused flooding of low lying areas and waterways across much of the northern third of Virginia. In Rockingham County, Union Spring Run overflowed near the intersection of routes 743 and 731 near Ottobine. A stream running through James Madison University in Harrisonburg overflowed it banks. In Albemarle County, a few roads were closed by flooding. In Madison County, 8 state roads were closed by high water. In Orange County, 13 state roads were closed by high water. In Culpeper County, 20 state roads were closed by high water. In Spotsylvania County, a handful of roads were closed by flooding. In King George County, water overflowed from ditches onto roads. In Stafford County, many secondary roads were underwater. In Prince William County, Aden Road near Nokesville and Valley View Road were closed by high water. In Fauquier County, small streams overflowed their banks northeast of Warrenton. In Fairfax County, Richmond Highway was flooded at Gunstore Road. Woodlawn Road was flooded at Spicewood Road. In Loudoun County, Evergreen Mills Road was partially flooded. In Warren County, about a dozen roads were closed by high water including Happy Creek Road, Eighth Street, and Ritenour Hollow Road. Bridges that were closed by flooding included Morgan's Ford near Harmony Hollow Road and at Buck Mountain near Bentonville. In Shenandoah County, 27 roads were closed by flooding. In Frederick County, a motorist had to be rescued on Sulphur Springs Road when his car was stranded after trying to cross a water covered bridge over Opequon Creek. The Cedar Creek bridge on Route 11, south of Middletown, was nearly closed by rising water. A total of 15 roads were shut down by flooding countywide. In Winchester, University Drive was flooded by runoff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 19, 9:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Mar 19, 9:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
910 PM EST WED MAR 19 2003

GNLY QUITE HAPPY W/ CRRNT PRDCTS...AND FORSEE VRY FEW CHGS. AREA
SNDGS SHOW SHARP SFC-BASED INVERSION. PIT MORE UNSTBL ABV H8...WHICH
WUD XPLAIN ISOLTD LTG STROKE INVOF EKN. RADAR MOSAIC FILLING IN.
MODEST DIFLUENCE AT H5 AND STRNG OVRRNNG SHUD BE SPPRTV OF
CONTD/INCRSD PCPN. WUD ALSO THINK THAT SFC FLOW WUD BECOME MORE NELY
IN RESPONSE TO RAIN COOLED AMS. THUS...TEMP FCST OK. UPDT WL BE
FORTHCOMING THO TO RMV EVNG REF...AND OTR MINOR HOUSEKEEPING.

WNDS GNLY COMING DWN ON THE WATER...BUT LEWISETTA STILL ARND SCA
LVLS. WL PULL HEADLINE FM BAY POOLES-DRUM AND LV IT UP FOR BAY
DRUM-SMITH AND LWR PTMC COBB ISL TO BAY.

.LWX...
DC...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONE DCZ001.

MD...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH FOR THURSDAY THROUGH FRIDAY FOR ZONES WVZ048>055.

HTS
Hazardous weather outlook, Mar 19, 11:30 AM EST, 12 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-192130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

RAIN ON THURSDAY AND THURSDAY NIGHT COULD PRODUCE SOME ISOLATED
FLOODING. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy rain, 15 flood. Local standard time, as filed.

Heavy Rain, Highland

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Highland County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Heavy Rain, Augusta

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Augusta County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.165, -79.134 (the zone’s center; the record gives no point)

Heavy Rain, Staunton (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Staunton (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.149, -79.060 (the zone’s center; the record gives no point)

Heavy Rain, Waynesboro (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Waynesboro (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.069, -78.889 (the zone’s center; the record gives no point)

Heavy Rain, Nelson

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Nelson County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Heavy Rain, Greene

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Greene County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Heavy Rain, Page

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Page County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Heavy Rain, Rappahannock

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Rappahannock County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Heavy Rain, Clarke

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Clarke County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Heavy Rain, Arlington

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Arlington County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.879, -77.101 (the zone’s center; the record gives no point)

Heavy Rain, Alexandria (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Alexandria (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.805, -77.047 (the zone’s center; the record gives no point)

Heavy Rain, Falls Church (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Falls Church (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.882, -77.171 (the zone’s center; the record gives no point)

Heavy Rain, Charlottesville (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Charlottesville (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Heavy Rain, Fredericksburg (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Fredericksburg (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.303, -77.460 (the zone’s center; the record gives no point)

Heavy Rain, Manassas (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Manassas (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.751, -77.475 (the zone’s center; the record gives no point)

Heavy Rain, Manassas Park (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Manassas Park (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.784, -77.470 (the zone’s center; the record gives no point)

Heavy Rain, Fairfax (C)

When
March 20, 12:00 AM EST to 11:59 PM EST
Where
Fairfax (C) County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.846, -77.306 (the zone’s center; the record gives no point)

Flood, Albemarle

When
March 20, 11:00 AM EST to 5:00 PM EST
Where
Albemarle forecast zone
Reported by
NEWSPAPER
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Flood, Rockingham

When
March 20, 11:30 AM EST to 8:00 PM EST
Where
Rockingham forecast zone
Reported by
NEWSPAPER
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Flood, Madison

When
March 20, 11:30 AM EST to 8:00 PM EST
Where
Madison forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Flood, Orange

When
March 20, 11:30 AM EST to 8:00 PM EST
Where
Orange forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Flood, Culpeper

When
March 20, 1:30 PM EST to 8:00 PM EST
Where
Culpeper forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Flood, Warren

When
March 20, 1:30 PM EST to 8:00 PM EST
Where
Warren forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Flood, Shenandoah

When
March 20, 1:30 PM EST to 8:00 PM EST
Where
Shenandoah forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Flood, Frederick

When
March 20, 1:30 PM EST to 8:00 PM EST
Where
Frederick forecast zone
Reported by
NEWSPAPER
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Flood, Spotsylvania

When
March 20, 1:40 PM EST to 8:00 PM EST
Where
Spotsylvania forecast zone
Reported by
NEWSPAPER
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Flood, King George

When
March 20, 1:40 PM EST to 6:00 PM EST
Where
King George forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Flood, Stafford

When
March 20, 1:40 PM EST to 8:00 PM EST
Where
Stafford forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Flood, Prince William

When
March 20, 2:15 PM EST to 6:00 PM EST
Where
Prince William forecast zone
Reported by
LAW ENFORCEMENT

Flood, Fauquier

When
March 20, 2:15 PM EST to 6:00 PM EST
Where
Fauquier forecast zone
Reported by
TRAINED SPOTTER

Flood, Fairfax

When
March 20, 2:15 PM EST to 6:00 PM EST
Where
Fairfax forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Flood, Loudoun

When
March 20, 2:15 PM EST to 6:00 PM EST
Where
Loudoun forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347580, 5347581, 5347582, 5347583, 5347584, 5347585, 5347948, 5347949, 5347950, 5347951, 5347952, 5347953, 5347954, 5347955, 5347956, 5347957, 5347958, 5346135, 5346134, 5346136, 5346137, 5346138, 5346146, 5346147, 5346148, 5346139, 5346140, 5346141, 5346142, 5346143, 5346144, 5346145.